Texas, 2014

Funnel Cloud in Texas, June 24, 2014

June 24, 2014 · NWS HGX · 1 event in 1 county or zone

Conditions were favorable for funnel cloud formation across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Conditions were favorable for funnel cloud formation across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jun 24, 8:39 AM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Jun 24, 8:39 AM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
939 AM CDT TUE JUN 24 2014

.UPDATE...
SEE MORNING UPDATE.

&&

.DISCUSSION...
AT 13Z...A WEAK OUTFLOW BOUNDARY WAS OVER CENTRAL TEXAS AND SFC
HIGH PRESSURE WAS OVER THE NORTHERN GULF COAST. 12Z CRP SOUNDINGS
SHOWS PW VALUES OF 2.00 INCHES AND LCH WAS NEAR 1.80 INCHES.
CONVECTIVE TEMP IS AROUND 84 AT CRP AND AROUND 88 DEGREES AT LCH.
AT 850 MB...A MOIST AXIS EXTENDED FROM NORTH TO SOUTH FROM BRO TO
FWD WITH 850 MB DEW PTS BETWEEN 15-17 C ACROSS SE TX. AN 850
TROUGH AXIS EXTENDED FROM SHV TO AROUND AUS. AT 700 MB...THE BEST
MSTR WAS TO THE NE OF THE REGION BUT ANOTHER TROUGH AXIS EXTENDED
FROM ABOUT DFW TO DRT. AT 250 MB...DIVERGENCE WAS NOTED OVER EAST
TEXAS AND ALSO OVER WEST TEXAS WITH A SPEED MAX OVER SOUTH TEXAS.

SINCE CONVECTIVE TEMPS ARE RELATIVELY LOW WITH THE ABUNDANCE OF
MID LEVEL BOUNDARIES AND EXPECTED UPPER LEVEL DIVERGENCE...FEEL
CONVECTION WILL INCREASE RATHER QUICKLY THIS MORNING INTO THIS
AFTN. RAISED POPS TO LIKELY OVER THE CENTRAL ZONES AND HIGH END
CHANCE ELSEWHERE. THE RAP AND ARW ALSO SUPPORT WIDESPREAD
COVERAGE LATER TODAY. CLOUDS AND RAIN COOLED AIR WILL WREAK HAVOC
WITH MAX TEMPS BUT WILL MAINTAIN CURRENT FCST VALUES FOR NOW. NEW
ZONES OUT BY 1000 AM. 43

&&

.PREV DISCUSSION... /ISSUED 648 AM CDT TUE JUN 24 2014/

DISCUSSION...
UPDATED AVIATION DISCUSSION.

AVIATION...
RADAR SHOWING A COUPLE AREAS OF CONVECTION THIS MORNING...WITH ONE
CLUSTER OF STORMS JUST SOUTHEAST OF GLS...ANOTHER EAST TO WEST
ORIENTED BAND OVER NORTHEAST TEXAS UP TOWARD JSO AND PSN...AND
ANOTHER MCS NOW MOVING THROUGH WEST TEXAS. MODEL SOUNDINGS
CONTINUE TO SHOW INSTABILITY...WITH LITTLE OR NO CAPPING AS
EVIDENCED BY ONGOING CONVECTION THIS EARLY IN THE MORNING. THINK
WILL SEE EXPANDED COVERAGE WITH DAYTIME HEATING...WITH SHOWERS AND
TSTRMS BECOMING MORE NUMEROUS AFTER NOON. FOR THIS REASON HAVE
INCLUDED A TEMPO OR PROB30 GROUP MOST SITES TRYING TO PICK OUT THE
MOST LIKELY WINDOW. HRRR MODEL AND 4 KM WRF ALSO SUPPORT THIS
SCENARIO...ALTHOUGH THOSE MODELS ALREADY MISSING SOME OF THE
POTENTIALLY IMPORTANT DETAILS...FOR EXAMPLE WEST TEXAS MCS. BASED
ON WHAT HAPPENED YESTERDAY CERTAINLY CANT RULE OUT THAT FEATURE
MAY MAKE IT INTO OUR FA THIS AFTERNOON AS WELL...AUGMENTING RAIN
CHANCES FOR THE MID OR LATE AFTERNOON. 46

PREV DISCUSSION... /ISSUED 333 AM CDT TUE JUN 24 2014/

DISCUSSION...
HGX RADAR AT 3 AM IS SHOWING NORTHWARD MORNING CONVECTION EXTENDING
FROM THE MATAGORDA BAY AREA EASTWARD AND SOUTHEASTWARD OUT INTO THE
GULF. EXPECT THIS ACTIVITY TO CONTINUE TO DEVELOP OVER THE GULF AND
MOVE INLAND AS THE DAY PROGRESSES WHILE DAYTIME HEATING AND LOW
CONVECTIVE TEMPERATURES COMBINE TO INITIATE SHOWERS AND THUNDERSTORMS
FURTHER INLAND LATER THIS MORNING AND ON THROUGH THE AFTERNOON HOURS.
EXPECT THIS PATTERN OF LATE NIGHT THROUGH EARLY MORNING DEVELOPMENT
NEAR THE COAST/OFFSHORE THEN INLAND AS THE DAY PROGRESSES TO PERSIST
FOR MUCH OF THE REMAINDER OF THE WEEK AS PRECIPITABLE WATER VALUES
HOVER AROUND TWO INCHES WHILE THE AREA REMAINS UNDER THE INFLUENCE
OF A MID/UPPER LEVEL WEAKNESS. THROUGH THE END OF THE DAY ON FRIDAY...
THE POTENTIAL EXISTS FOR A SIGNIFICANT PORTION OF SOUTHEAST TEXAS
TO RECEIVE 1/2 TO 1 INCH OF RAIN WITH THE AREA'S BEST RAIN CHANCES
SETTING UP FOR WEDNESDAY AND THURSDAY. SOME SPOTS COULD SEE SOME
LOCALLY HEAVY RAINFALL AMOUNTS OF 2 TO 4 INCHES...AND THIS COULD LEAD
TO SOME LOCALIZED FLOODING IF IT HAPPENS IN A SHORT PERIOD OF TIME.
THERE IS SOME INDICATION THAT MID/UPPER LEVEL RIDGING MIGHT TRY TO
BUILD BACK INTO THE AREA DURING THE UPCOMING WEEKEND AND ON INTO THE
START OF NEXT WEEK...SO WILL CONTINUE TO INDICATE LOWERING RAIN CHANCES
COME SUNDAY AND MONDAY.  42

MARINE...
RADAR SHOWING A FEW SHOWERS AND POSSIBLY A THUNDERSTORM STREAMING
NORTHWARD OVER THE GULF COASTAL WATERS EARLY THIS MORNING AND
SHOULD SEE THESE ISOLATED TO SCATTERED CELLS TODAY...WITH GREATER
COVERAGE LIKELY WED AND THU. WINDS TODAY AND WEDNESDAY SHOULD
REMAIN MOSTLY IN THE 10 TO 15 KNOT RANGE...BUT WILL LIKELY BUMP UP
MORE 15 TO 20 KNOTS AND POSSIBLY HIGHER WED NIGHT AND THURSDAY AS
ONSHORE FLOW INCREASES IN RESPONSE TO TIGHTENING PRESSURE GRADIENT.
ALONG WITH THE INCREASING WINDS...EXPECT SEAS TO INCREASE IN THAT
THURSDAY AND FRIDAY TIME FRAME. WITH THE INCREASING WINDS AND SEAS
WOULD EXPECT AT LEAST SCEC AND POSSIBLY SCA FOR LATE IN THE WEEK.
46

PREV DISCUSSION... /ISSUED 1138 PM CDT MON JUN 23 2014/

AVIATION...
00Z GUIDANCE FROM THE GFS IS CERTAINLY PAINTING A WETTER FORECAST
FOR TUESDAY. AN UPPER SPEED MAX MOVES THROUGH SOUTH TEXAS WITH A
S/W TROUGH MOVING SLOWLY SOUTHEAST AND STALLING OVER CENTRAL
TEXAS. PW INCREASE TO AROUND 1.7" AND K-INDEX OF 33-41 WILL BE IN
PLACE IN THE MORNING ACROSS THE AREA SO HAVE MADE SOME FAIRLY
AGGRESSIVE CHANGES TO THE AREA INLAND TERMINALS WITH VCSH
BEGINNING AROUND 15Z AND CONTINUING THROUGH THE AFTERNOON FOLLOWED
BY A PROB30 WINDOW FROM 15-20Z IN THE NORTH SHIFTING SOUTHEAST
17-22Z FOR THE METRO TERMINALS. AS MOIST AS THE GFS IS IT COULD BE
PERIODS OF HEAVY RAIN/TSRA SO SOME REDUCTION IN VISBY WILL
PROBABLY BE NEEDED. SPEED MAX MOVES EAST AND SHRA/TSRA SHOULD
TAPER OFF BUT ANOTHER S/W CAN BE SEEN APPROACHING NEAR 00Z/WED SO
CHANGES MAY BE NEEDED IF THE AIRMASS DOESN'T GET WORKED OVER.
45

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      91  74  89  75  91 /  50  30  60  20  40
HOUSTON (IAH)              91  75  89  76  90 /  60  30  60  30  60
GALVESTON (GLS)            88  81  87  81  89 /  30  40  50  40  50

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...43
Hazardous weather outlook, Jun 24, 5:21 AM CST, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
621 AM CDT TUE JUN 24 2014

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-251200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
621 AM CDT TUE JUN 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS PORTIONS OF SOUTHEAST
TEXAS TODAY. WHILE STORMS ARE NOT EXPECTED TO BE SEVERE...SOME MAY
PRODUCE HEAVY RAINFALL IN A SHORT PERIOD OF TIME WHICH COULD LEAD
TO MAINLY LOCALIZED STREET FLOODING AND POSSIBLE RAPID RISES IN
AREA BAYOUS AND CREEKS. RAINFALL TOTALS AVERAGING 1/2 TO 1 INCH
ARE ANTICIPATED...AND SOME SPOTS COULD RECEIVE 1 TO 2 INCH TOTALS.
WATCH OUT FOR LIGHTNING TOO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWER AND THUNDERSTORM CHANCES WILL BE IN THE FORECAST WITH THE BEST
RAIN CHANCES CURRENTLY EXPECTED ON WEDNESDAY AND THURSDAY. WHILE STORMS
ARE NOT EXPECTED TO BE SEVERE...SOME MAY PRODUCE HEAVY RAINFALL IN A
SHORT PERIOD OF TIME WHICH COULD LEAD TO MAINLY LOCALIZED STREET FLOODING
AND POSSIBLE RAPID RISES IN AREA BAYOUS AND CREEKS. RAINFALL TOTALS
AVERAGING 1/2 TO 1 INCH ARE ANTICIPATED...AND SOME SPOTS COULD RECEIVE
1 TO 2 INCH TOTALS. WATCH OUT FOR LIGHTNING TOO.

OVER THE COASTAL WATERS...PERSISTENTLY STRONG SOUTHEAST WINDS ARE
EXPECTED TO DEVELOP WEDNESDAY THROUGH THE END OF THE WEEK. THE STRONGER
WINDS WILL LIKELY SUPPORT ELEVATED TIDE LEVELS ALONG THE COAST AND THE
POSSIBILITY OF RIP CURRENTS. SEAS COULD BUILD TO ROUGH LEVELS WITH SEAS
OF 6 TO 8 FEET BY THE END OF THE WEEK GIVEN THE LONG FETCH OF SOUTHEAST
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Houston radar (KHGX), 119 km away, was scanning. The volume nearest the first event began at 16:57 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Wharton

When
June 24, 11:00 AM CST
Where
Wharton County, 4.21 mi SE of El Campo South
Reported by
Emergency Manager
Coordinates
29.130, -96.240

A funnel cloud was sighted near Highway 71 between El Campo and Danevang.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528924.